• The Listener
  • North & South
  • Noted
  • RNZ
Photo/Getty Images

Why a common diabetes drug can lead to vitamin B12 deficiency

QUESTION: Is there a link between the drug metformin and vitamin B12 levels? I ask because my GP gives all her patients on metformin three-monthly injections of the vitamin.

ANSWER: Use of metformin, the mainstay treatment for type 2 diabetes, can indeed lead to a vitamin B12 deficiency.

More than 240,000 New Zealanders have diabetes, many of them with type 2, a condition in which the body’s cells have become insulin-resistant or the body doesn’t produce enough insulin to keep them healthy. Metformin has been the frontline treatment for years, along with recommended changes in lifestyle and diet. The drug is taken as a tablet that reduces the amount of glucose the liver releases into the blood. It also helps the body to respond better to insulin and move glucose into body cells as needed.

But like most medicines, metformin has a number of side effects, including the potential to lower vitamin B12 levels. Given that a B12 deficiency can cause progressive and irreversible damage to the nervous system, this is a significant downside. What starts as a bit of numbness and tingling in the hands and feet can cause permanent damage to the spinal cord and nerves outside the brain.

That’s not all. Other symptoms include anaemia, fatigue, poor memory, stomach problems (including constipation), loss of appetite and weight loss. Prompt treatment is needed, because the longer it is delayed, the poorer the chance of reversing the neurological complications.

The effect of metformin on vitamin B12 levels was first recognised in the 1970s, and since then a number of clinical trials, observational studies and reviews have sought to understand the link. However, metformin is also taken by non-diabetics, and much of the research hasn’t separated the effect on people with other conditions.

A 2016 review published in Diabetes and Metabolism decided to untangle the data to understand the specific effect metformin had on the vitamin B12 level in diabetics. It concluded that patients with type 2 diabetes show a significant reduction in B12 status after up to four months of metformin use and that, depending on an individual’s original B12 status, this could lead to a deficiency.

Although we don’t know how metformin affects B12 levels, it’s thought the drug causes malabsorption of the vitamin. When this is combined with the typical decline in absorption among older adults (Nutrition, June 22), it makes it particularly important for diabetics in that age group to be on guard for symptoms.

Your GP routinely gives patients on metformin vitamin B12 injections, but most medical guidelines do not recommend this for type 2 diabetes. The guidance from the Best Practice Advocacy Centre New Zealand, which is used by many GPs, is that doctors should “check levels if patients have symptoms of anaemia or peripheral neuropathy” and “monitor vitamin B12 levels periodically”. That means annually, or as appropriate, depending on patient characteristics.

Only then, if a deficiency is discovered, would supplementation be recommended. Some guidelines don’t even recommend monitoring, merely advising doctors to keep an eye out for signs of a deficiency.

Whatever path you and your GP agree on, the goal is certainly to ensure optimal vitamin B12 levels are maintained in patients during long-term metformin use.

This article was first published in the August 3, 2019 issue of the New Zealand Listener.